Stopped my Plaq
Hi everyone... I'm new to this forum.
I was diganosed with Lupus on April 25 of this year. Though I have been sick for 12 yrs with Lupus.
The Rheum put me on Plaq and of course I got all the lovely stomach side effects. I was on the cough for 3 weeks with what felt like the stomach flu.
After this I decided to cut my dose to 200 mgs. My stomach felt better w/in two days. (I took the plaq with food)
So two months into taking the plaq, I stopped it.
This med gave me the following: Severe ringing in my ears, insomnia, major shakes and anxiety, dizziness, loss of appetite and some intense heart palpitations.
All of which I never had before the plaq.
I am very active (or was). I worked out at the gym 3 days a week, I swim, I work full time and I'm 41 yrs old.
Since taking this med, I've had to take a month off of work, have not been able to work out b/c my heart races too fast not to mention to weak from feeling sicker than before plaq.
I stopped it, called my rheum and he was surprised b/c he said he never heard of these side effects before (obviously not a good doc) and said none of his patients ever had any side effects.
Has anyone here ever had to stop plaq due to the same or similiar side effects
Sorry, that you haven't had such a positive response. Why did the doctor prescribe it? You sound like you were doing good without it. Very active, swimming, gym, full time work...what symptoms were you having? What tests, assessments did the doctor perform?
I am on Plaquenil. 200mg twice a day. In the beginning for about the first four weeks I had nausea. I minimized the queasy feeling with 1/2 c. plain yogurt, no preservatives, 1 tablespoon of ground flax seed and tossed in a handful of berries. Eat small meals, frequently and don't take on an empty stomach. The nausea has past and I haven't really felt it for several weeks.
I would also get severe headaches from it. On top, under the skull. Felt as though my brain was swelling. That ceased too.
I get what I call rushes about thirty minutes after dosing still. I kind of enjoy those bursts of energy. I get lightheaded too.
Now and then, I feel shaky inside. Not visible to the eye. My heart rate will increase out of the blue. I get cold. It comes and goes.
The benefits, the relief that Plaquenil give me from Lupus and Sjogren's syndrome outweigh the side effects for me.
Benefits...I feel alive. I still have bouts of fatigued and weakness. My joint and muscle pain is down, lots, more mentally manageable. I am not in a constant fog. The bumps from my facial rash is gone...a slight hue of pink stil there. I expect that to be gone.
I changed my diet up a bit, to an anti-inflammatory one. I supplement with fish oil and a B complex...and stretch everyday. I feel good. I haven't felt this good in a looooooooong time.
I have been dosing 2 months almost. I am looking forward to see what another month on it brings.
From what I gathered through this site...everyone has side effects. Many which you had listed seems to be a pretty common complaint. So, perhaps your doctor...is new to this field...to this drug?
PDR Health website lists...
Side effects of treatment for lupus erythematosus and rheumatoid arthritis may include:
Abdominal cramps, abnormal eye pigmentation, acne, anemia, bleaching of hair, blind spots, blisters in mouth and eyes, blood disorders, blurred vision, convulsions, decreased vision, diarrhea, difficulty focusing the eyes, diminished reflexes, dizziness, emotional changes, excessive coloring of the skin, eye muscle paralysis, "foggy vision," halos around lights, headache, hearing loss, heart problems, hives, involuntary eyeball movement, irritability, itching, light flashes and streaks, light intolerance, liver problems or failure, loss of hair, loss or lack of appetite, muscle paralysis, muscle weakness and wasting, nausea, nervousness, nightmares, psoriasis (dry, scaly, red skin patches), reading difficulties, ringing in the ears, skin eruptions, skin inflammation and scaling, skin rash, vertigo, vomiting, weariness, weight loss
From About.com website...
Side effects that you should report to your prescriber or health care professional as soon as possible:
•blurred vision, or change in vision
•fever or chills, sore throat
•headaches, confusion, or other mental changes
•ringing in the ears
•skin rash, itching
•tingling or numbness in the hands or feet
•unusual bleeding or bruising
•unusual tiredness or weakness
Side effects that usually do not require medical attention (report to your prescriber or health care professional if they continue or are bothersome):
•bleaching of body hair (with prolonged use)
•blue-black coloration of the skin, nails and hair
•loss of appetite
I hope this helps.
Hi Oluwa...thanks for the reply. My symptoms of lupus have been severe joint pain, extreme fatigue, face rash, severe and chronic anemia, hair loss, vertigo. These are the main ones. About 4 times a year, I was getting the very flu-like flares. I lived like this for 12 yr until I was officially diagnosed. My ANA has been postive and I've had all the above mentioned symptoms for these 12 years. The last 6 months they got worse finally pushing me to see a rheum (Which my GP was advising for 12 yrs, but I never went).
Originally Posted by Oluwa
When I went to see the rheum, he put me through all the battery of blood tests through the lupus clinic. I cannot tell you what these tests were though. The rheum came back with the diagnosis of lupus.
And yes through all of this, I was able to work, get to the gym, but it was not without effort. There were many days I could not function, but would have to push myself. I live alone and cannot miss work. As for the gym, well I've been working out for 8 yrs and the reason why I joined the gym was to help with the effects from feeling unwell. I think working out saved my life really. The gym was my drug of choice I suppose.
So now I get on this plaq and bang, I feel worse than I did before.
The major side effect for me was the anxiety. I felt like I was on speed. I still do in fact b/c the drug is still in my system.
I had to take a one month disability from work due to the effects. And I never miss work. It was hell for me.
I cannot afford insomnia or stomach flu like symptoms b/c then I cannot function, if I cannot function I cannot work. It's a vicious circle.
With regards to my diet, since I am a fitness buff, I do eat very well. I eat clean (meaning no prcoessed foods or tons of carbs). I take vit b complex and fish oils (good to know that works for you). I'm in great shape, I just feel like poo.
My doc has been a rheum for 25 yrs. So not new to this field. I'm not sure what his issue was. To be honest, I feel he's just very arrogant. Manbe he feels I should have be able to handle the side effects. Well I could handle them if I didn't have to work and I had someone paying my bills.
Again, thanks for your input...I feel so alone with this...
You don't have to be alone in this. Here we all have Lupus or another diagnose. Though we are not in person but on a screen, we care, we understand. I hope you can find friendship here.
Despite eating clean, which I have always done for the most part and I had always worked out everyday I had to modify my days, my life. I had to mourn who I was prior, that girl is gone. I changed my lifestyle so much, I thought there wasn't anything more I could do to alleviate the symptoms but there is.
No one likes change, but we adapt and the new becomes the old. Is it settling? Times I thought it was but it is looking inward to find a place where we feel whole, not alone, frustrated and etc. Most changes in our lives go unnoticed but when we are forced to change it feels so irritating. Maybe that is what is happening to you... and maybe not...
For me, any form of wheat aggravates my symptoms. Even clean food can cause a trigger. Perhaps look into that. Perhaps you are in the mist of a flare and it isn't all Plaquenil after all.
Are your current symptoms worst or better than the side effects from Plaquenil? It can be hard to decipher between symptoms, side affects...
Read through the forum, you'll find financial resources to help you through, home remedies for symptoms, how to minimize side effects, laughs, oodles of information and etc...read on..
Just throwing ideas out there...